January 08, 2006
Haldol vs Abilify?
As you may know, in my cocktail of drugs I now take both Geodon and Haldol, because the Geodon alone is not sufficient to treat my symptoms properly. But taking Haldol exacts a price, as most of you know, and it costs me dearly. Unlike Geodon, which leaves me interested in life and able to read and not dead to my feelings, or perhaps even helps me to feel those things (the way Zyprexa surely did), Haldol leaves me listless, deadened, unable to feel interest or motivation and even bored which I am not prone to in life in general. I can't read, can't write poetry with any verve or sense of inspiration, can't generally get up the energy to write creatively. I'm lucky I wasn't on it during the writing of the book, because I'd never have gotten it done.
It's true that I can muster up the wherewithal to be or feel interested, but it takes a lot of energy and I soon slip back into a state of cloudy indifference. Instead of contributing to a conversation as I might be expected to, I listen, and barely do that, because try as hard as I might to stay in touch, my mind drifts and fades into apathy and I lose track of what the other person or persons are saying finally. If they didn't already like me, or trust that I liked them, or understand that this was due to the medication, they would feel terribly insulted or hurt if they knew how little I take in or recall of what was said during a visit...
All of which is due, I feel to Haldol. So we are trying Abilify, in order to stop both other drugs, and I have started it with great hopes, though I am only on a test dose and still take the other drugs, lest I relapse again because I'm not on any medication. But I feel good about this trial and am truly optimistic. Maybe it will be, for me at least, a miracle drug, like the Zyprexa always was, but without the weight gain or sedation...I can only hope. Maybe too, if it works well, I won't need some of the other adjunct meds I now take because the Geodon works so imperfectly. I'd love to be on fewer pills than I am now.
Anybody take Abilify out there? What has been your response? What are your side effects? Do you feel better on it? Tell me!
Posted by pamwagg at January 8, 2006 06:45 PM
I have taken Abilify for 2 years(dose has been lowered from 15 to 5mg over the two years). It started after a few months that I was making dancing movements with my arms. I did not think there was a connection with the abilify. Now two years later i quit the medication and my tongue and lips have started to have lives of their own. One psy says it are just withdrawal symptoms, another says that if it worsens it is Tardive dyskinesia. In the past few weeks i've had moments when i held my head bent over, wich makes my think of tardive dystonia. We'll see what happens...
I'm not shure about my cognitive functions, because it's not so obvious to see/know as the movement disorders.
So just beware of the longterm results of these so-called "medications".
Posted by: Y at October 9, 2007 03:42 AM
Haldol destroyed me. Made me very unhappy and removed my motivation. After stopping it I still
felt its effects. I remembered my grandfather's hangovoer cure: a little drop of what got you messed up in the first place. In the medical world this is
known as homeopathy. Anyway, I now take .5 mg/day Haldol and I feel much better!
Posted by: Conor at April 15, 2007 08:35 PM
im 70 years old..i took zoloft for about 2 years and three months after i started it i developed tardive dyskinesis..i have had this miserable condition for 12 years suffering with sore tongue and gums..nothing the doctor has tried has helped me,,,i have just had to put up with it..may GOD help us who have this.
Posted by: lee wood at February 12, 2007 11:31 AM
I take abilify 30mgs. It makes symptoms just about bearable to cope with but does not knock the psychosis on the head. I have considered taking Haldol as an adjunct because it actually works better for me. My psychiatrist is really into monotherapy and we deicided that abilify would be better for me than Haldol alone because of the nasty side effects. I wish I had a better experience with abilify to report. On the plus side, the side effects are very low. I wish you all the best.
Posted by: Clare at April 15, 2006 09:38 AM
NEUROLEPTIC DRUGS HAVE CAUSED MY BOYFRIEND TO HAVE TARDIVE DYSKINESIA. HIS COGNITIVE FUNCTTION IS COMPLETELY DESTROYED. HIS HANDS ARE SEVERELY CONTRACTED. THE DRUGS HALDOL AND ZOLOFT HAVE CAUSED MUCH DAMAGE MENTALLY AND PHYSICALLY. MY ADVICE TO ANYONE. PLEASE KNOW THE TRUTH THE SIDE EFFECTS OF LONG TERM USE. ALSO YOU CAN BE AFFECTED WITH THIS MOVEMENT DISORDER WITHIN A FEW MONTHS TIME. PLEASE BEWARE OF THE DANGER.
Posted by: JOAN MATSCHAT at March 3, 2006 01:45 PM
I hope and pray that you will soon be your full self again. You are in my prayers. You are a blessing to the world.
another twin in the world
Posted by: kent chastain at January 10, 2006 06:00 PM
I truly wish I could sing a song of praise for all that Abilify has done for me, thus giving you hope(Pandora's salvation)and the anticipation of less drugs, more Pam. Of course, you know I can't do this. I do have hope, however, that surely someone out there has read your blog, is familiar with the medication, and will be human enough to tell you about it. I'm so sorry to hear of the side effects that you are experiencing, particularly after just listening to the marvelous interview that you and Lynnie had during a radio broadcast. You know I'm always there for you, if only to give you my love and support.
With loving sincerity, Paula
Posted by: Paula Kirkpatrick at January 9, 2006 11:56 PM
Post a comment